×

zbMATH — the first resource for mathematics

On the structure of attractors for discrete, periodically forced systems with applications to population models. (English) Zbl 1018.37047
Summary: This work discusses the effects of periodic forcing on attracting cycles and more complicated attractors for autonomous systems of nonlinear difference equations. Results indicate that an attractor for a periodically forced dynamical system may inherit structure from an attractor of the autonomous (unforced) system and also from the periodicity of the forcing. In particular, a method is presented which shows that if the amplitude of the \(k\)-periodic forcing is small enough then the attractor for the forced system is the union of \(k\) homeomorphic subsets. Examples from population biology and genetics indicate that each subset is also homeomorphic to the attractor of the original autonomous dynamical system.

MSC:
37L30 Infinite-dimensional dissipative dynamical systems–attractors and their dimensions, Lyapunov exponents
92D25 Population dynamics (general)
92D10 Genetics and epigenetics
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Cartwright, M.L.; Littlewood, J.E., On nonlinear differential equations of the second order, J. London math. soc., 20, 180-189, (1945) · Zbl 0061.18903
[2] Cushing, J.M., Periodic time-dependent predator – prey systems, SIAM J. appl. math., 32, 82-95, (1977) · Zbl 0348.34031
[3] Cushing, J.M., Two species competition in a periodic environment, J. math. biol., 10, 385-400, (1980) · Zbl 0455.92012
[4] Mackey, M.C.; Glass, L., Oscillation and chaos in physiological control systems, Science, 197, 287-289, (1977) · Zbl 1383.92036
[5] Inoue, M.; Kamifukumoto, H., Scenarios leading to chaos in forced lotka – volterra model, Prog. theoret. phys., 71, 930-937, (1984) · Zbl 1074.37522
[6] W.M. Schaffer, Perceiving order in the chaos of nature, in: M.S. Boyce (Ed.), In Evolution of Life Histories of Mammals, Yale University Press, New Haven, CT, 1988, pp. 313-350.
[7] Kot, M.; Sayler, G.S.; Schultz, T.W., Complex dynamics in a model microbial system, Bull. math. biol., 54, 619-648, (1992) · Zbl 0761.92041
[8] Rinaldi, S.; Muratori, S.; Kuznetsov, Y., Multiple attractors, catastrophes, and chaos in seasonally perturbed predator – prey communities, Bull. math. biol., 55, 15-35, (1993) · Zbl 0756.92026
[9] Buchanan, J.R.; Selgrade, J.F., Constant and periodic rate stocking and harvesting for Kolmogorov-type population interaction models, R. mountain J. math., 25, 67-85, (1993) · Zbl 0826.92030
[10] Costantino, R.F.; Cushing, J.M.; Dennis, B.; Desharnais, R.A., Resonant population cycles in temporally fluctuating habitats, Bull. math. biol., 60, 247-273, (1998) · Zbl 0973.92034
[11] King, A.A.; Schaffer, W.M., The rainbow bridge: Hamiltonian limits and resonance in predator – prey dynamics, J. math. biol., 39, 439-469, (1999) · Zbl 0986.92037
[12] Henson, S.M., Multiple attractors and resonance in periodically forced population models, Physica D, 140, 33-49, (2000) · Zbl 0957.37018
[13] S.M. Henson, R.F. Costantino, R.A. Desharnais, J.M. Cushing, B. Dennis, Basins of attraction: population dynamics with two stable 4-cycles, Preprint. · Zbl 0973.92034
[14] Güémez, J.; Matías, M.A., Control of chaos in unidimensional maps, Phys. lett. A, 181, 29-32, (1993)
[15] Ott, E.; Grebogi, C.; Yorke, J.A., Controlling chaos, Phys. rev. lett., 64, 1196-1199, (1990) · Zbl 0964.37501
[16] Solé, R.V.; Gamarra, J.G.P.; Ginovart, M.; López, D., Controlling chaos in ecology: from deterministic to individual-based models, Bull. math. biol., 61, 1187-1207, (1999) · Zbl 1323.92220
[17] Jillson, D., Insect populations respond to fluctuating environments, Nature, 288, 699-700, (1980)
[18] Henson, S.M.; Cushing, J.M., The effect of periodic habitat fluctuations on a nonlinear insect population model, J. math. biol., 36, 201-226, (1997) · Zbl 0890.92023
[19] Henson, S.M.; Costantino, R.F.; Cushing, J.M.; Dennis, B.; Desharnais, R.A., Multiple attractors, saddles, and population dynamics in periodic habitats, Bull. math. biol., 61, 1121-1149, (1999) · Zbl 1323.92169
[20] Roberds, J.H.; Selgrade, J.F., Dynamical analysis of density-dependent selection in a discrete one-island migration model, Math. biosci., 164, 1-15, (2000) · Zbl 0947.92023
[21] J.F. Selgrade, J.H. Roberds, Nonequilibrium behavior for a discrete, one-island, migration model with density-dependent selection, in: Proceedings of the Symposium on Unifying Perspectives of Evolution, Conserv. Breed., in press. · Zbl 0947.92023
[22] Crow, J.F., The beanbag lives on, Nature, 409, 771, (2001)
[23] C. Robinson, Dynamical Systems: Stability, Symbolic Dynamics, and Chaos, CRC Press, Boca Raton, FL, 1995. · Zbl 0853.58001
[24] M.W. Hirsch, Differential Topology, Springer, New York, 1976.
[25] Selgrade, J.F.; Namkoong, G., Stable periodic behavior in a pioneer-climax model, Nat. res. model., 4, 215-227, (1990) · Zbl 0850.92060
[26] Selgrade, J.F.; Roberds, J.H., Lumped-density population models of pioneer-climax type and stability analysis of Hopf bifurcations, Math. biosci., 135, 1-21, (1996) · Zbl 0847.92021
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.